Pennsylvania, 2003

Flash Flood in Pennsylvania, July 22 to 23, 2003

July 22 to 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 8:35 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 22, 8:35 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 PM EDT TUE JUL 22 2003

UPDATED ZFP TO DROP FF WATCH. THERE IS A THIN LINE OF SLOW MOVING
ECHOES HEADED INTO MERCER CO PA...WHERE THEYVE HAD ENUF BAD WX. ON
VERGE OF A NEW FLOOD WARNING, BUT CURRENT ECHOES LOOK TO BE SLIGHTLY
SOUTH OF PREV HVY RAIN TDA. KEPT LIKELY POPS OVERNIGHT FOR NW AND SE
PART OF CWA, DROPPED TO 40% IN THE MIDDLE. AFT 06Z, VORT MAX SHUD MOVE
E OF CWA AND KILL PERSISTENT SMALL PATCHES OF HVY RAIN.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 22, 4:15 AM EST, 16 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

In the hours before

Local storm report, Jul 22, 5:05 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    RUSSELTON                 PA   FLASH FLOODS
07/22/03   ALLEGHENY                      LITTLE DEER CREEK ROAD IN WEST
                                          DEER TWP NORTH OF RUSSELTON
                                          FLOODED. 3 INCHES OF RAIN IN
                                          A FEW HOURS.SKYWARN
Local storm report, Jul 22, 6:30 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BIG RUN BORO              PA   FLASH FLOODS
07/22/03   JEFFERSON                      FLOODING OCCURRED AT THE INTERSECTION
                                          OF ROUTES 119 AND 40...NEAR BIG RUN
                                          BORO...IN SOUTHERN PART OF COUNTY.
Local storm report, Jul 22, 7:05 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT TUE JUL 22 2003

...REPORT ON TORNADO AND MACROBURST MONDAY AFTERNOON...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    1 SW NEW LEBANON          PA   TORNADO
07/21/03   MERCER                         F0 TORNADO TOUCHED DOWN JUST
                                          NORTHEAST OF WILHELM AND TRAVELED
                                          TOWARD NEW LEBANON. MANY TREES
                                          SNAPPED OR TOPPLED. MOBILE HOME PARK
                                          HIT HARD WITH TREE DAMAGE AND MINOR
                                          STRUCTURAL DAMAGE. PATH LENGTH 3
                                          MILES. MAX WIDTH 80 YARDS. MAX
                                          SUSTAINED WIND 70 MPH. EYE WITNESS
                                          SAW TORNADO AND DEBRIS WHILE DRIVING
                                          ALONG ROUTE 173.

0235 PM    CARLTON                   PA   WIND DAMAGE
07/21/03   MERCER                         MICROBURST OCCURRED NORTHEAST OF
                                          TORNADO. DAMAGE SWATH QUARTER MILE.
                                          MAX SUSTAINED WIND 75 MPH. MANY LARGE
                                          TREES SNAPPED OR TOPPLED IN THE SAME
                                          DIRECTION. TIME APPROXIMATE.

0245 PM    OIL CITY                  PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE MACROBURST AFFECTED MUCH OF
                                          VENANGO COUNTY. DAMAGE SWATH 6 MILES
                                          LONG AND 2 TO 3 MILES WIDE. HUNDREDS
                                          OF TREES SNAPPED AND TOPPLED. MANY
                                          FELL ONTO HOMES...SHEDS...AND CARS.
                                          ROOFS OF SEVERAL FACTORIES RIPPED
                                          OFF. NUMEROUS SIGNS AND UTILITY POLES
                                          DOWNED. MAX WIND ESTIMATED 70 MPH.
                                          TIME APPROXIMATE.

(SEE ALSO PITPNSPBZ FOR MORE DETAILS)
Special weather statement, Jul 22, 7:40 PM EST, 1 hour 32 minutes before
OHZ041-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT TUE JUL 22 2003

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN OVER COLUMBIANA
COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN OVER COLUMBIANA COUNTY OHIO.
THESE STORMS ARE DRIFTING TO THE SOUTH AT ABOUT 10 MPH, BUT CONTINUE
TO RE-DEVELOP TO THE NORTH AND MOVE OVER THE SAME REGIONS.

IF 1.50 INCHES OF RAIN FALLS IN ONE HOUR, OR 2 INCHES FALLS IN 3
HOURS, STREAMS AND CREEKS MAY BEGIN TO FLOOD.  ALSO, FLOODING MAY
OCCUR IN LOW LYING AREAS, OR WHERE DRAINAGE IS POOR.  MOTORISTS
SHOULD KEEP ALERT FOR WATER PONDING ON ROADS.

NEVER DRIVE THROUGH FLOODWATERS, IT MAY BE DEEPER THAN YOU THINK.
STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Jul 22, 8:15 PM EST, 57 minutes before
PAZ007-013-230315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT TUE JUL 22 2003

...SLOW MOVING THUNDERSTORMS IN NORTHWEST PA...

A NUMBER OF SLOW MOVING THUNDERSTORMS CAN BRING PERIODS OF HEAVY RAIN
TO MERCER AND LAWRENCE COUNTIES...NORTH OF PITTSBURGH...FROM NOW UNTIL
11 PM. THIS AREA IS BEING MONITORED FOR THE POSSIBLE ISSUANCE OF NEW
FLOOD WARNINGS. LISTEN TO MEDIA OUTLETS FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
July 22, 9:12 PM EST to July 23, 8:30 AM EST
Where
Lawrence County, Hillsville
Reported by
EMERGENCY MANAGER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Several roads closed from Harbor Bridge to North Edinburg to Hillsville, primarily because of flooding from the Shenango River and other small streams.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370832.